Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 73, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 15, 2004, 12:44 PM CDT for Codington County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2004, 12:44 PM CDT (17:44 UTC)
- Expired
- Jun 15, 2004, 1:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Codington County, SD
The radar
The Aberdeen radar (KABR), 107 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 5.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -218 J/kg
- Mixed-layer LCL
- 1709 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
238 WUUS53 KABR 151744 SVRABR SDC029-151815- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1245 PM CDT TUE JUN 15 2004 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 115 PM CDT * AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHEAST OF FLORENCE...OR ABOUT 12 MILES NORTH OF WATERTOWN...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RAUVILLE AROUND 1250 PM CDT WAVERLY AROUND 1255 PM CDT SOUTH SHORE AROUND 100 PM CDT GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4516 9733 4496 9736 4491 9688 4515 9690 $$ ALBRECHT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:17 AM CDT, 9 hours 27 minutes earlier.
Area forecast discussion, Jun 15, 3:17 AM CDT, 9 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 317 AM CDT TUE JUN 15 2004 .SHORT TERM...TODAY THROUGH THURSDAY NIGHT MODELS CONTINUE TO DEPICT TODAYS COLD FRONT AS THE MAIN EVENT FOR THE WEEK. FAST ZONAL FLOW WITH EMBEDDED SHORTWAVES MAKES TIMING ADDITIONAL EVENTS...OR EVEN PICKING THEM OUT FROM THE NOISE CHALLENGING. LOW LEVEL JET FROM SOUTH EXPECTED TO GEL TODAY. MOISTURE AND WARM AIR ADVECTION WILL ENHANCE THE ALREADY UNSTABLE CONDITIONS PRESENT OVER THE DAKOTAS WITH INTRUDING SURFACE AND ELEVATED TROUGHS SLIDING ACROSS THE REGION TODAY AND TONIGHT. EXPECT PRECIP TO CONCENTRATE IN THE CENTRAL AND EASTERN PORTION OF SOUTH DAKOTA FOR MOST OF THE DAY. SOME CONVECTION COULD BECOME SEVERE GIVEN THE COOL UPPER LEVELS AND INCREASINGLY UNSTABLE AIR MASS. INHERITED LIKELY POPS FOR PARTS OF CWA. KEPT GENERAL WEATHER ARRANGEMENT BUT MADE SLIGHT ADJUSTMENTS FOR TIMING AND COVERAGE. NEXT POSSIBILITY FOR PRECIP WILL BE THURSDAY OR FRIDAY. EXPECT A SHORTWAVE SLIGHTLY STRONGER THAN MOST SHOWN IN THE MODEL DATA TO WORK ACROSS THE CONUS AT THAT TIME. FOR NOW ABILITY OF THE SHORTWAVE TO TAP GULF MOISTURE IS DOUBTFUL. TEMPERATURES WILL BE NEAR NORMAL OR SLIGHTLY BELOW DUE TO CLOUD COVER MOST OF THE FORECAST PERIOD. .LONG TERM...FRIDAY THROUGH MONDAY JUST MADE A FEW MINOR CHANGES TO THE EXTENDED ZONES THIS MORNING. 00Z GFS RUNS NOW BEGINNING TO SHOW A STRONGER WAVE WRAPPING AROUND THE UPPER LOW OVER HUDSON BAY AND ACROSS THE NORTHERN PLAINS FRIDAY THROUGH EARLY SATURDAY MORNING. A COLD FRONT WILL BE JUST SOUTH OF THE CWA FRIDAY...WITH AN INVERTED TROUGH PUSHING TO THE EASTERN CWA LATE FRIDAY NIGHT. WILL SPREAD THE CHANCE OF RW- FROM WEST TO EAST DURING THE DAY FRIDAY...WITH A CHANCE JUST IN THE EASTERN CWA SATURDAY MORNING. THE REST OF THE PERIOD LOOKS TO BE DRY AS HIGH PRESSURE SINKS SOUTH OUT OF CANADA ON SATURDAY AND THEN REMAINS OVER THE PLAINS. TEMPERATURES WILL BE A BIT COOL TO START THE PERIOD WITH AN ABUNDANCE OF CLOUD COVER AND POSSIBLE PRECIPITATION. H85 TEMPS WILL BE IN THE SINGLE DIGITS...SO LOOKING AT MAINLY UPPER 60S TO LOWER 70S FOR HIGHS FRIDAY AND SATURDAY. WILL THEN BEGIN TO SEE A BIT OF A WARM UP WITH MORE SUN AROUND SUNDAY AND MONDAY...AS WELL AS RISING H85 TEMPS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && MCNULTY/PARKIN
Hazardous weather outlook, Jun 15, 5:28 AM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 528 AM CDT TUE JUN 15 2004 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-161027- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- 528 AM CDT TUE JUN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS OR THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS THE REGION TODAY AND PERSIST UNTIL LATE EVENING. SOME THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON OR EVENING...MAINLY OVER EASTERN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 4:09 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 51 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.